New Jersey, 2007

Lightning Strikes in New Jersey, August 3, 2007

August 3, 2007 · NWS PHI · 2 events in 1 county or zone

A cold front that was approaching northern New Jersey from the Saint Lawrence Valley initiated thunderstorms northwest of the state. These storms caused lightning damage as they moved through Somerset County late in the evening on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$550,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front that was approaching northern New Jersey from the Saint Lawrence Valley initiated thunderstorms northwest of the state. These storms caused lightning damage as they moved through Somerset County late in the evening on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 2:30 PM EST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM EST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT FRI AUG 3 2007

.SYNOPSIS...
A WEAK FRONT WILL CROSS THE AREA TONIGHT AND THEN WASH OUT AS IT
MOVES ACROSS THE LOWER DELAWARE VALLEY AND SOUTHERN NEW JERSEY
SATURDAY. HIGH PRESSURE WITH DRIER AIR WILL BUILD IN FROM THE
NORTH ON SATURDAY, BUT TEMPERATURES WILL REMAIN VERY WARM TO HOT
ACROSS THE AREA. FAIR WEATHER SHOULD LAST INTO SUNDAY, BUT AN
APPROACHING WARM FRONT MAY BRING SOME CLOUDS TO THE REGION LATER
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE REGIONAL RADAR GRAPHIC SHOWS SCATTERED THUNDERSTORMS
DEVELOPING IN THE HOT AND HUMID AIR MASS AHEAD OF THE APPROACHING
FRONT. THE FRONT SHOWS UP WELL LINING UP FROM NE NY STATE AND IT
EXTENDS SW INTO WESTERN PA. HIGH CAPES AND SLOW MOVEMENT TO THE
STORMS MAY BRING SOME LOCALIZED FLOODING WITH ANY THUNDERSTORM
TONIGHT. THE AREAL COVERAGE OF THE RAINS WILL NOT BE GREAT SO
THEREFORE I WILL KEEP ONLY CHC POPS IN FOR OUR AREA THROUGH THE
EVENING, IGNORING THE POPS OFFERED BY MET AND MAV. THE FRONT IS
WEAKENING AND WILL SLOWLY DIE OUT AS IT APPROACHES THE
MASON-DIXON LINE SATURDAY AFTERNOON. SOMEWHAT DRIER AIR WILL
FILTER IN ACROSS THE AREA BEHIND THE FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
THE SHORT TERM PART OF THE FORECAST WILL BE DRY FOR THE MOST PAST.
I HAVE DECIDED TO WRITE IN SOME CHC POPS ACROSS THE DELMARVA FOR
SATURDAY AFTERNOON WITH SOME RESIDUAL CAPE AND LOW LEVEL MOISTURE
STILL IN PLACE. THIS WILL NOT GET SWEPT AWAY SINCE THE FRONT WILL
NOT MOVE THROUGH THOSE AREAS UNTIL LATER IN THE DAY. CAPE VALUES
BY AFTERNOON WILL BE IN THE 1000 TO 2000 J/KG RANGE AND ITS
POSSIBLE THAT A SEA BREEZE MAY TOUCH OFF SOME ACTIVITY. SFC WINDS
WILL SWITCH AROUND TO NE THEN E FROM SAT NIGHT THROUGH SUNDAY AS A
SFC HIGH MOVES BY TO THE NORTH. THE FLOW OFF THE OCEAN WILL LIKELY
KEEP THINGS MORE STABLE FOR SUNDAY. THIS, ALONG WITH THE FACT THAT
UPPER HEIGHTS WILL RIDGE ACROSS THE AREA ON SUNDAY, HAVE LED ME TO NOT
INCLUDE ANY SHOWERS IN THE FCST FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HPC GRAPHICS DEPICT A WAVY FRONTAL ZONE WHICH WILL MEANDER ACROSS
THE AREA FOR MUCH OF THE EXTENDED PERIOD. ITS DIFFICULT TO PIN
DOWN EXACTLY WHICH TIMES WILL HAVE THE GREATEST CHANCES FOR
SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE FIRST WARM FRONT
APPROACH SUNDAY NIGHT WILL BE ACCOMPANIED BY SCATTERED ACTIVITY
ACROSS THE REGION, SO POPS HAVE BEEN BUMPED UPWARD INTO THE CHC
CATEGORY WITH THIS PACKAGE. THE POPS FOR THE AFTERNOON EARLY
EVENING PERIODS OF MONDAY AND TUESDAY WERE RAISED TOO AS THE FRONT
AND DAYTIME HEATING SHOULD PRODUCE AT LEAST SOME ACTIVITY ACROSS
THE AREA. SLIGHT CHC POPS WERE PAINTED FOR THE REMAINDER OF THE
EXTENDED PERIOD FOR NOW. TEMPERATURES WILL BE SEASONABLY WARM FOR
THE EXTENDED TIME FRAME AND IT WILL BE FAIRLY HUMID TOO.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AT 3:00 PM, THERE WERE FEW TO SCATTERED CUMULUS OVER OUR FORECAST
AREA WITH SOME CONVECTION UP IN THE POCONOS AND ALSO TO OUR WEST
SOUTHWEST NEAR BALTIMORE.  WERE EXPECTING ADDITIONAL SHOWER AND
TSTM ACTIVITY TO DEVELOP IN OUR REGION DURING THE BALANCE OF THE
AFTERNOON INTO THE EARLY EVENING.  THE ACTIVITY SHOULD REMAIN
ISOLATED TO SCATTERED.  AS A RESULT, WEVE SIMPLY INDICATED
CUMULONIMBUS IN OUR TAFS.

AFTER SUNSET, THE PRECIP AND THE CUMULUS SHOULD BEGIN TO DISSIPATE.
FOR EARLY SATURDAY MORNING, WEVE INDICATED MVFR VSBY VALUES AT
KRDG, KABE, KTTN, KMIV AND KACY.

IN THE PERIOD FROM SATURDAY THROUGH WEDNESDAY, THERE MAY BE ISOLATED
TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY, MAINLY DURING THE
AFTERNOON AND EVENING HOURS EACH DAY.  A FRONTAL BOUNDARY IS
FORECAST TO DROP DOWN THROUGH THE FORECAST AREA ON SATURDAY NIGHT
THEN IT SHOULD RETURN TO THE NORTH ON SUNDAY NIGHT.  OTHERWISE,
THERE WILL BE A CONTINUATION OF THE HEAT AND HUMIDITY, WITH LATE
NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS POSSIBLE EACH DAY.

&&

.MARINE...
HIGH PRESSURE LOCATED OVER THE ATLANTIC WILL CONTINUE TO INFLUENCE
THE REGION INTO SATURDAY WITH A BROAD SOUTHERLY FLOW.  A WEAK
FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE NORTHWEST AND IT
SHOULD REACH THE COASTAL WATERS OF NEW JERSEY AND DELAWARE ON
SATURDAY NIGHT.  THE WIND IS EXPECTED TO VEER AROUND TO THE
NORTHWEST LATE ON SATURDAY NIGHT, THEN TO THE EAST THEN SOUTHEAST ON
SUNDAY.  THE FRONTAL BOUNDARY IS FORECAST TO RETURN TO THE NORTH ON
SUNDAY NIGHT WITH SOUTHERLY WINDS AGAIN ANTICIPATED FOR THE FIRST
HALF OF THE NEW WEEK.

WIND SPEEDS SHOULD REMAIN BELOW 15 KNOTS THROUGH MUCH OF THE PERIOD,
WITH WAVES ON THE OCEAN WATERS STAYING IN THE 2 TO 4 FOOT RANGE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...PO
NEAR TERM...PO
SHORT TERM...PO
LONG TERM...PO
AVIATION...DI
MARINE...DI
Hazardous weather outlook, Aug 3, 3:15 AM EST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT FRI AUG 3 2007

DEZ001-MDZ008-NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071-
040900-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER AND MID 90S,
AND MAXIMUM HEAT INDICES WILL BE IN THE MID 90S. TEMPERATURES AND
HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE SATURDAY AND INTO EARLY NEXT WEEK. HIGH
TEMPERATURES SATURDAY ARE FORECAST TO BE AROUND 90 TO 95, WITH
MAXIMUM HEAT INDICES IN THE MID 90S. HIGH TEMPERATURES FOR THE
REMAINDER OF THE PERIOD WILL BE AROUND 90 OR IN THE LOWER 90S.
AGAIN, TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER
HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-040900-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
415 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS EARLY TONIGHT. HIGH
TEMPERATURES TODAY WILL BE IN THE LOWER 90S, AND MAXIMUM HEAT
INDICES WILL BE IN THE LOWER AND MID 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. HOT WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. HIGH
TEMPERATURES ARE FORECAST TO BE AROUND 90 OR IN THE LOWER 90S,
WITH MAXIMUM HEAT INDICES IN THE LOWER AND MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:58 PM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 PM EDT FRI AUG 3 2007

PAZ054-032200-
CARBON-
458 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARBON COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILKES-BARRE...MOVING
SLOWLY TO THE EAST. THE THUNDERSTORM WILL BE NEAR CHRISTMANS AROUND
505 PM AND ALBRIGHTSVILLE AROUND 520 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS
STORM.

FORECASTER: GORSE
Special weather statement, Aug 3, 5:18 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT FRI AUG 3 2007

NJZ001-007-PAZ054-055-062-040115-
CARBON-MONROE-NORTHAMPTON-SUSSEX-WARREN-
618 PM EDT FRI AUG 3 2007

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE FROM WEST TO EAST
ACROSS THE REGION THIS EVENING. ALTHOUGH NATIONAL WEATHER SERVICE
DOPPLER RADAR HAS SHOWN A WEAKENING TREND DURING THE PAST HOUR,
THERE IS STILL THE POSSIBILITY FOR ONE OR TWO ISOLATED STRONG
THUNDERSTORMS. THESE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS, SMALL
HAIL, BRIEF HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING.

RPW
Special weather statement, Aug 3, 9:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1028 PM EDT FRI AUG 3 2007

NJZ009-010-012-040430-
HUNTERDON-MIDDLESEX-SOMERSET-
1028 PM EDT FRI AUG 3 2007

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST SOUTHEAST
AT 20 TO 25 MPH ACROSS THE REGION BETWEEN NOW AND SHORTLY AFTER
MIDNIGHT. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY
GUSTY WINDS, SMALL HAIL, BRIEF HEAVY RAIN, AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

RPW

The radar

The Philadelphia radar (KDIX), 87 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Somerset

When
August 3, 9:45 PM EST
Where
Somerset County, Bernardsville
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.720, -74.570

Lightning and the ensuing fire damaged a Bernardsville Borough home on Ballantine Road. The roof was ablaze when firefighters arrived at the scene. The fire caused water and smoke damage to the roof as well as an upper level multi-purpose room and bathroom.

Lightning, Somerset

When
August 3, 11:05 PM EST
Where
Somerset County, Middle Bush
Injuries
0 direct, 1 indirect
Property damage
$500,000
Reported by
Newspaper
Coordinates
40.500, -74.530

A lightning strike and ensuing fire totally destroyed one Franklin Township home on Viscaya Court. Residents inside the home escaped unharmed. The fire also damaged the vinyl siding of four nearby homes. One firefighter was injured battling the blaze. Lightning strikes also caused widely scattered power outages throughout the county, mainly in the central part.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54247, 54248.